Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Phoenix, AZ

August 1, 2017Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 1, 2017, 4:48 PM MST for Pinal County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 4:48 PM MST (23:48 UTC)
Expired
Aug 1, 2017, 5:15 PM MST
In force
27 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 21 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS55 KPSR 012348
SVRPSR
AZC021-020015-
/O.NEW.KPSR.SV.W.0034.170801T2348Z-170802T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
448 PM MST TUE AUG 1 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Pinal County in southeastern Arizona...

* Until 515 PM MST

* At 446 PM MST, a severe thunderstorm was centered near Magma, or 
  12 miles northwest of Florence, moving west at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Apache Junction, Florence, and San Tan Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition, frequent lightning and small hail are likely with this 
storm. 

&&

LAT...LON 3337 11141 3306 11127 3298 11148 3320 11157
      3343 11157
TIME...MOT...LOC 2346Z 073DEG 10KT 3320 11145 

HAIL...<.75IN
WIND...60MPH
 
$$

AJ
2 follow-up statements
796 
WWUS55 KPSR 020007
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
507 PM MST TUE AUG 1 2017

AZC021-020015-
/O.CON.KPSR.SV.W.0034.000000T0000Z-170802T0015Z/
Pinal AZ-
507 PM MST TUE AUG 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR PINAL COUNTY...

At 507 PM MST, a severe thunderstorm was located near San Tan Valley,
or 13 miles northwest of Florence, moving west at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. Dense blowing 
         dust can be expected as well.

Locations impacted include...
Apache Junction, Florence, Gold Camp and Magma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3337 11141 3306 11127 3298 11148 3320 11157
      3343 11157
TIME...MOT...LOC 0007Z 073DEG 10KT 3318 11152 

HAIL...<.75IN
WIND...60MPH
 
$$

AJ
358 
WWUS55 KPSR 020016
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
516 PM MST TUE AUG 1 2017

AZC021-020025-
/O.EXP.KPSR.SV.W.0034.000000T0000Z-170802T0015Z/
Pinal AZ-
516 PM MST TUE AUG 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR PINAL COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

Winds overspreading much of Pinal County will lead to areas of dense 
blowing dust, also affecting southeast metro Phoenix.

LAT...LON 3337 11141 3306 11127 3298 11148 3320 11157
      3343 11157
TIME...MOT...LOC 0015Z 073DEG 10KT 3317 11154 

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:54 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 1, 2:54 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
254 PM MST Tue Aug 1 2017

.SYNOPSIS...
High moisture levels remain over much of southern Arizona and
will likely persist through much of the workweek. This will keep
above average storm chances going across the region. The best
chances for rainfall appear to be from this afternoon into early
Thursday, as a weak weather disturbance pushes additional moisture
into the region. Some reduction in monsoon convective activity is
possible during the upcoming weekend and into early next week as
westerly winds aloft attempt to push drier air into the region.

&&

.DISCUSSION...
Morning sounding at Phoenix registered a PWAT of 1.75 inches,
which equates to roughly the 90th percentile. Meanwhile, latest
water vapor imagery shows an inverted trough off the San Diego
coast and an anticyclone further east across Texas. This is
resulting in a widespread area of weak divergence aloft as well as
persistent debris clouds across the lower deserts.

Latest ACARS soundings also show a cap in the mid-levels, which
is limiting instability from Phoenix westward. However, latest
satellite imagery indicates that convection has initiated across
the Mogollon Rim and with a 10-15 kt easterly steering flow
around the 700 mb ridge to the north, some activity is expected to
propagate into the lower deserts late this afternoon and this
evening.

Suite of CAMs did not initialize well this morning, though the
general consensus suggests the highest coverage of storms will be
across Gila County and northern Maricopa County. Although the most
likely hazard will be localized flash flooding, strong downburst
winds can also not entirely be ruled out. Latest SSEO also hints
at some potential for activity to continue past midnight,
particularly across western Arizona and even into southeastern
California.

&&

.PREVIOUS DISCUSSION...

Wednesday through early Thursday... More storms are likely again
on Wednesday afternoon/evening, with the main focus of activity
likely being further to the west, over SW AZ and SE CA, with a
worked-over boundary layer and considerable debris cloudiness
perhaps holding down activity somewhat over south-central AZ.

Late Thursday Through Friday...

Some reduction in convective activity looks likely during this
period, as a transition to westerly winds aloft behind the
afomentioned inverted trof begin to slowly dry out the mid-levels of
the atmosphere. The best chances for strong storms/locally heavy
rainfall will likely shift eastward into southern Gila County, with
a few storms perhaps back-building into the lower deserts of South-
Central AZ. Less cloudiness and a somewhat drier airmass will likely
allow temperatures to recover to near-normal values.

Saturday through next Monday...

Consensus (at least in the last 2 GFS model runs) is beginning to
build that a more significant drying trend is possible during this
period as the very strong ridging aloft that is now in place along
the west coast breaks down and is replaced by weak trofing, that
attempts to move inland into the Desert Southwest. Much drier air
(PWATS aob 1.00 inch) is then pushed into the regions from the west,
giving our 1st significant break in the monsoon. However, the EURO
is still showing a wetter solution. At this point, have decided to
just lower POPS just a bit during this period, pending better model
consensus.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Mid and high cloud deck will likely persist through the morning
and possibly into early afternoon resulting in a weak upslope
westerly effect this afternoon. We are anticipating a more active
thunderstorm day today first affecting higher terrain locations
this afternoon and then sweeping into the lower deserts early this
evening. Have high confidence there will be thunderstorm activity
and storm outflows in the Phoenix area between 00-06Z, but only
medium confidence on timing. VCTS seems reasonable for now until
we are more confident on timing of activity coming into the
Phoenix metro. May also have showers linger around the area past
midnight, but impacts should be minimal.

Southeast California/Southwest Arizona including KIPL and KBLH:

SCT mid and high clouds are expected into this evening likely
becoming BKN as thunderstorm activity increases across Arizona.
May have isolated showers and thunderstorms near the area after
03Z this evening, but confidence remains too low to include in
TAFs.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
A moist monsoon flow will likely persist with thunderstorm
activity will hang around each day with the greatest chances over
the higher terrain north and east of Phoenix. Minimum relative
humidities will stay above 20 percent for the lower deserts and
above 30-40 percent for the higher terrain of Gila County, but a
drying trend seems possible starting sometime this weekend into
early next week. High temperatures will remain near or slightly
below normals through the period. Winds will otherwise be light
outside of any thunderstorm related winds.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Percha
AVIATION...Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 1, 2:41 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
241 PM MST TUE AUG 1 2017

AZZ545-547-556-557-012230-
New River Mesa AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Rio Verde/Salt River AZ-
241 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
330 PM MST...

At 238 PM MST, meteorologists were tracking a strong thunderstorm
centered near Sunflower, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sunflower, the Beeline Highway, Bartlett Lake, and Horseshoe Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief but very heavy rainfall is also occurring with this storm, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Boaters on Bartlett and Horseshoe Lakes should seek safe harbor
immediately.

&&

LAT...LON 3399 11142 3396 11139 3391 11128 3363 11157
      3402 11190 3400 11175 3400 11150 3401 11148
      3401 11143
TIME...MOT...LOC 2138Z 074DEG 7KT 3392 11157

AJ
Special weather statement, Aug 1, 3:45 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST TUE AUG 1 2017

AZZ541-542-544>547-549-012330-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
345 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...

At 341 PM MST, meteorologists were tracking a strong thunderstorm
near Cave Creek, or near New River, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm along
with brief but very heavy rain.

Locations impacted include...
north Phoenix, north Scottsdale, Fountain Hills, Cave Creek,
Carefree, New River, Anthem and Lake Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should be prepared for suddenly changing conditions.
Boaters on Lake Pleasant should seek safe harbor immediately.

&&

LAT...LON 3401 11179 3356 11159 3364 11208 3389 11227
      3391 11224 3395 11224 3397 11219 3401 11218
      3402 11216 3404 11216
TIME...MOT...LOC 2241Z 075DEG 18KT 3389 11202

AJ
Special weather statement, Aug 1, 3:55 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
355 PM MST TUE AUG 1 2017

AZZ547-549-552-555>558-562-563-012330-
Fountain Hills/East Mesa AZ-Southeast Gila County AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Apache Junction/Gold Canyon AZ-Globe/Miami AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
355 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 430 PM MST...

At 350 PM MST, meteorologists were tracking strong thunderstorms
over portions of southern Gila and northern Pinal Counties moving
west at 15 mph.

Winds in excess of 40 mph will be possible with this storm. along
with brief but very heavy rain.

Locations impacted include...
Roosevelt Lake, Apache Lake, Canyon Lake, Saguaro Lake, Superior,
Apache Junction, and Florence Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near one of the Salt River lakes, get to safe harbor
immediately and avoid lightning by getting inside of a vehicle.

&&

LAT...LON 3335 11098 3316 11107 3305 11123 3350 11165
      3380 11115 3376 11099 3364 11092 3368 11084
      3366 11078 3370 11074 3364 11055
TIME...MOT...LOC 2250Z 076DEG 14KT 3349 11112

AJ
Special weather statement, Aug 1, 4:27 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 PM MST TUE AUG 1 2017

AZZ547>549-551-553-555-558-020015-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
427 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
515 PM MST...

At 424 PM MST, meteorologists were tracking strong thunderstorms
along to near Florence. Movement was west at 15 mph.

Winds of 40 t0 50 mph will be possible with these storms along with
brief heavy rain.

Locations impacted include...
Apache Junction, Gold Canyon, Highway 60, east Mesa, Queen Creek,
San Tan Valley, and Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible, especially over Pinal
County. If you encounter blowing dust while driving, pull over as
far off the roadway as possible and park. Turn off your headlights
and keep your foot off the brake.

&&

LAT...LON 3351 11142 3331 11141 3308 11119 3299 11130
      3292 11154 3322 11179 3348 11181
TIME...MOT...LOC 2324Z 073DEG 11KT 3342 11150 3330 11149 3308 11129

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:19 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Jul 31, 5:36 PM MSTSpecial Weather StatementPSR39 min
Jul 31, 6:15 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 31, 7:04 PM MSTSpecial Weather StatementPSR41 min
Aug 1, 7:42 AM MSTSpecial Weather StatementPSR63 min
Aug 1, 2:41 PM MSTSpecial Weather StatementPSR49 min
Aug 1, 3:45 PM MSTSpecial Weather StatementPSR45 min
Aug 1, 3:55 PM MSTSpecial Weather StatementPSRGila35 min
Aug 1, 4:27 PM MSTSpecial Weather StatementPSRPinal48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.